High Wind, Valley
- When
- November 24, 10:56 AM CST
- Where
- Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
High winds occurred at one location in south central Nebraska on this Friday, but a few other locations were very close. An anomalously warm air mass was in place, and the region was in the warm sector of a low pressure center over Ontario, Canada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
High winds occurred at one location in south central Nebraska on this Friday, but a few other locations were very close. An anomalously warm air mass was in place, and the region was in the warm sector of a low pressure center over Ontario, Canada. A very weak cold front extended southwest from the low across the Northern Plains at 6 AM CST. This front was moving rapidly south and it crossed south central Nebraska between 11 AM and 2 PM CST. Winds increased significantly behind the front, resulting in a few locations measuring peak gusts between 55 and 57 mph from 10:45 AM to 12:30 PM CST. The ASOS at Ord (ODX) was the only location to record a peak gust of 58 mph. RAP model 850 mb analyses showed an area of 50 kt winds over western Nebraska at 6 AM. The morning rawinsonde launched from North Platte sampled winds of 55 kt at 5000 ft AGL. These winds were occurring above a very strong inversion. As the morning progressed, these winds spread eastward. So, once cold air advection developed, upward sensible heat fluxes resulted in a deeper, well-mixed boundary layer that brought these some of these winds to the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 24, 8:47 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 847 AM CST Fri Nov 24 2017 ...Near Record Warmth Possible Again Today... .UPDATE... Issued at 847 AM CST Fri Nov 24 2017 Examination of 12Z soundings from LBF/UNR along with the unusually warm start this AM have this fcstr believing records will be threatened or broken today. High temps will be within 2-3F. 13Z consensus of short-term models is indicating our fcst may not be warm enough (by 2F). It's fcstg 71 at GRI and 73 at HSI. This is not a slam dunk given the weak cool front will be moving thru. We are already fcstg anomalous warmth (highs 20-25F above normal). So current plan is to let the fcst ride...but don't be surprised if records are tied or broken again today. && .SHORT TERM...(Today and tonight) Issued at 255 AM CST Fri Nov 24 2017 Impressively mild late November night across not only across the forecast area but the entire Central and Northern Plains. Temperatures in south central Nebraska and north central Kansas range from 43 to 54 degrees, with almost all reporting sites still above the climatological normal high temperature for this time of year. Though today is another warm one, there are changes. A surface cold front is showing itself now moving into eastern Montana and western North Dakota. This front will push across the forecast area late this morning and early this afternoon. Favorable downsloping westerly flow along with already warm temperatures will push temperatures quickly into the 60s. Mixing with the frontal passage could spike temperatures up a notch from current forecast before cold advection starts leveling things off in the afternoon. Current is for a range of temperatures from the upper 60s to middle 70s. Record high temperatures 72 degrees for both Grand Island and Hastings today, both of which are in reach though the forecast is just shy of those temperatures. Those westerly winds will give way to northwest winds gusting to around 35 mph this afternoon in the wake of the cold front. Fortunately, winds should drop off quickly early this evening. Quite a bit colder tonight with clearing skies and light winds. Couple other items to note...some of the short term models are trying to spread some mid-cloud sprinkles across northwest and near north central Kansas late this afternoon. This is due to the upper level trough passage but also a nosing strong H250 jet into that area. Opted for a cloud increase for now thinking dry air will squelch even the the sprinkle chance. Also, near critical fire concerns due to winds and sub-25% relative humidity values are possible across parts of north central Kansas. .LONG TERM...(Saturday through Thursday) Issued at 255 AM CST Fri Nov 24 2017 First, both Saturday and Sunday look really, really good weatherwise. One may be tempted to focus on the "cooler" temperatures, but we should focus on the light winds both days (and sunshine) and high temperatures 10+ degrees above normal Saturday (50s) around 20 degrees above normal Saturday (60s). Enjoy them both. That leads into Monday, which could be one of the last really warm days in awhile. H85 temperatures projected to be warmer than Thanksgiving Day and with plenty of sunshine. Winds will not be downsloping as much, but decent mixing with increasing south/southwest winds will help push temperatures back into the upper 60s and middle 70s. Record high temperatures of 73 and 71 for Grand Island and Hastings could be in jeopardy again as the area begins the day in the center of an upper level short wave ridge access. The next cold front times out to move through the area roughly around Monday night. Within about 24 hours of that frontal passage, the forecast could get more interesting. European model has been sliding a closed low across the Central Plains and through the forecast area Tuesday night and Wednesday. The GFS is further south but has sort of a similar trend. Small chances for rain or a rain/snow mix were added to the forecast for Tuesday night/Wednesday. Temperatures look marginal for accumulating snowfall although snow is possible. Still quite a bit of time and several forecast iterations before this impacts the area but its one worth watching and hoping for some moisture to settle the dust in many areas. If the precipitation materializes, temperatures will likely have to come down Wednesday across the area. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday) Issued at 508 AM CST Fri Nov 24 2017 Winds will pick up today as a cold front pushes through about midday. Westerly winds this morning will turn to the northwest and gust 30kts at times this afternoon. Winds will drop off quickly about sunset. Lighter westerly flow and stronger winds just off surface early in the forecast period will result in some low level wind through mid-morning. Otherwise, VFR conditions are forecast through the forecast period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...NOAA/NWS/Moritz LONG TERM...NOAA/NWS/Moritz AVIATION...NOAA/NWS/Moritz
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1013 AM CST Fri Nov 24 2017 NEZ039>041-046>049-060>064-072>077-082>087-251200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- 1013 AM CST Fri Nov 24 2017 This Hazardous Weather Outlook is for south central Nebraska. .DAY ONE...Today and Tonight. A three-hour period of strong winds will occur behind a cold front late this morning into this afternoon. Northwest to north winds will be sustained near 30 mph with gusts to near 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005>007-017>019-251200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell- 1013 AM CST Fri Nov 24 2017 This Hazardous Weather Outlook is for portions of north central Kansas. .DAY ONE...Today and Tonight. Gusty northwest winds up to 35 mph are expected this afternoon across north central Kansas. For areas south of a line from Phillipsburg to Beloit, the wind and low relative humidities will result in near critical fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
Special Weather Statement National Weather Service Hastings NE 1027 AM CST Fri Nov 24 2017 NEZ039>041-046>049-060>064-072>077-082>087-242000- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 1027 AM CST Fri Nov 24 2017 ...STRONG WINDS WILL OCCUR BEHIND A COOL FRONT THROUGH 3 PM... A cool front was surging south through the Sandhills late this morning. This front will cross south central Nebraska over the next couple hours...reaching the Kansas state line around 1 PM. A three-hour burst of strong winds will occur behind this front. Winds will become northwest and increase to around 30 MPH with gusts as high as 50 MPH possible. Windy conditions will remain through the afternoon...but will not be as strong. Winds will rapidly diminish as sunset approaches. These strong winds will blow light-weight objects around...and will make driving difficult on east-west oriented roads...especially for high profile vehicles. Those driving should use caution. Kelley
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723529.